Iowa, 2006

Hail in Iowa, September 8, 2006

September 8, 2006 · NWS ARX · 1 event in 1 county or zone

Penny size hail was reported by the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Penny size hail was reported by the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 8, 2:23 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 8, 2:23 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
323 PM CDT FRI SEP 8 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

FORECAST CONCERNS THIS CYCLE CONTINUE TO BE RAIN CHANCES AND
TEMPERATURES THROUGH THE PERIOD.

DATA ANALYSIS AT 18Z HAD THE COLD FRONT NEAR A KGRB-KRGK-KFSD
LINE...MAKING SLOW PROGRESS SOUTH. FRONT SEPARATED SUMMER FROM
AUTUMN ACROSS THE UPPER MIDWEST TODAY. VIS IMAGERY SHOWED A BROAD
STRATUS DECK NORTH OF THE FRONT ACROSS WI/MN...WITH CLEARING FURTHER
NORTH ACROSS NORTHERN IN BETTER SUBSIDENCE/DRYING. EARLY AFTERNOON
TEMPS NORTH OF THE FRONT WERE IN THE MID 50S TO MID 60S. SOUTH OF
THE FRONT...WHERE SKIES WERE PARTLY/MOSTLY SUNNY...EARLY AFTERNOON
TEMPS WERE AGAIN IN THE MID 70S TO LOWER 80S ACROSS IA/SOUTHERN
WI/FAR SOUTHERN MN. WEAK/MDT WARM ADVECTION/ISENTROPIC LIFT/MOISTURE
TRANSPORT JUST AHEAD OF THE FRONT CONTINUED TO TRIGGER SCT SHRA/TSRA
ACROSS EAST CENTRAL WI TO SOUTHEAST MN/NORTH CENTRAL IA.

NO MAJOR ERRORS NOTED WITH 08/12Z NAM/GFS INITIALIZATIONS. OVERALL
NAM/GFS SOLUTIONS THIS CYCLE QUITE SIMILAR FOR TONIGHT INTO MON
NIGHT...BUT FOR SOME LESSER DETAIL DIFFERENCES BEYOND 60HRS. WV
IMAGERY SHOWED NAM LOOKING TO HAVE THE BETTER INITIALIZATION OF THE
SHORTWAVE ENERGY OVER WESTERN NOAM AND IN THE TROUGH OFF THE WEST
COAST. OF NOTE WAS LITTLE OR NO RAOB OR AIRLINER DATA IN THE 80-90KT
JET ON THE WEST SIDE OF THE EASTERN PAC TROUGH. DPROG/DT OF 500MB
HGTS AT 08/12Z SHOWED THE EARLIER RUNS OF 06/07 12Z VERIFIED QUITE
WELL ACROSS NOAM/EASTERN PAC. GFS A BIT BETTER WITH THE SPEED OF THE
EASTERN PAC TROUGH. FOR 00-36HRS THE TREND IS TOWARD THE EARLIER NAM
RUNS WITH THE EASTERN PAC TROUGH LIFTING INTO SOUTHWEST CAN ONCE IT
COMES ONSHORE. MODELS REMAIN QUITE CONSISTENT WITH THE PROGRESSION
OF THE WESTERN GREAT LAKES TROUGH INTO EASTERN CAN AND THE CENTRAL
ROCKIES ENERGY INTO THE CENTRAL PLAINS. FOR 36-60HRS THE TREND
CONTINUES MORE PROGRESSIVE WITH THE SHORTWAVE IN SOUTHWEST CAN.
MODELS CONTINUE TO CONVERGE ON A COMPROMISE SOLUTION WITH THE
STRENGTH/TIMING OF ENERGY IN THE CENTRAL PLAINS. FOR 60-84HRS GFS
SHOWS RATHER POOR CONTINUITY WITH ITS EARLIER RUNS. OVERALL SOLUTION
IS SLOWER...MORE CUT-OFF FROM THE MEAN FLOW WITH THE SHORTWAVE
TROUGH/ENERGY MOVING INTO THE MID MS VALLEY. DATA/ MODEL CHECK AT
18Z SHOWED GFS A BIT BETTER WITH THE SFC PRESSURE FIELDS ACROSS
CENTRAL NOAM WHILE NAM A BIT BETTER WITH THE SFC MOISTURE/DEW POINT
FIELD. A COMPROMISE OF NAM/GFS LOOKED BEST WITH THE 12Z-18Z PRECIP
ACROSS THE CONUS...AS WAS THE CASE WITH THE EARLIER RUNS FOR THE
06Z-12Z CONUS PRECIP. PER LOOP OF WV IMAGERY...NAM APPEARED TO HAVE
THE BETTER DEPICTION OF THE SHORTWAVE FEATURES OVER CENTRAL/WESTERN
NOAM AND EASTERN PAC AT 18Z. WITH MODEL SOLUTIONS REASONABLY SIMILAR
THRU THE PERIOD...CONVERGING ON A COMMON SOLUTION...AND NO ONE MODEL
CLEARLY EMERGING AS A FAVORITE...FAVORED A NAM/GFS COMPROMISE THRU
THE PERIOD. FORECAST CONFIDENCE NEAR AVERAGE THIS CYCLE.

IN THE SHORT TERM...THE FRONT WILL CONTINUE TO PUSH SOUTH ACROSS THE
AREA DURING THE LATE AFTERNOON/EARLY EVENING HOURS...USHERING IN
CANADIAN HIGH PRESSURE AND A FALL-LIKE AIRMASS FOR THE WEEKEND
INTO EARLY NEXT WEEK. THE MAIN DYNAMICS WITH THE UPPER TROUGH/
SHORTWAVE WILL TRANSLATE EAST OF THE AREA THIS EVENING. BETTER LOW
LEVEL MOISTURE TRANSPORT/WARM ADVECTION/LIFT TRANSLATE SOUTH OF THE
AREA TONIGHT AS THE FRONT SAGS SOUTH OF THE AREA AND THE HIGH WITH
ITS SFC-850MB COLD ADVECTION SPREADS IN BEHIND IT. THUS CARRIED
HIGHEST SHRA/TSRA CHANCES ACROSS THE SOUTH HALF OF THE FORECAST AREA
TONIGHT. MIXED LAYER CAPES STILL IN THE 1K-2K J/KG RANGE ALONG/SOUTH
OF THE FRONT THIS EVENING...HOWEVER 0-6KM SHEAR ALONG/SOUTH OF THE
FRONT IS 15-25KTS. STILL POTENTIAL FOR STRONG PULSE-TYPE UPDRAFTS
WITH CONVECTION...BUT SHEAR ON THE WEAK SIDE TO SUSTAIN THEM. WITH
STRONGER PUSH OF HIGH PRESSURE...COOLER...STABLE BOUNDARY LAYER AIR
AND WEAK SHORTWAVE RIDGING ALOFT FOR SAT-SUN...REMOVED RAIN CHANCES
ACROSS MUCH OF THE CENTRAL AND NORTHERN THIRDS OF THE FORECAST AREA
FOR THIS TIME PERIOD. CONTINUED SMALL SHRA/ISOLD TSRA CHANCES ACROSS
THE SOUTHWEST END OF THE FORECAST AREA...CLOSER TO THE PERIPHERY OF
THE HIGH AND WEAK ENERGY RIPPLING EAST FROM THE BROADER TROUGHING
EJECTING INTO THE CENTRAL PLAINS. THIS BLENDS QUITE WELL WITH
NEIGHBORING GRIDS. SOME DIFFERENCE BETWEEN MODELS APPEAR FOR SUN
NIGHT-MON NIGHT. THIS WITH THE SPEED/NORTHWARD EXTENT OF THE ENERGY
AND RESULTING MOISTURE TRANSPORT/FORCING/LIFT AHEAD OF THE SFC/LOW
LEVEL REFLECTION OF THE MID LEVEL TROUGH MOVING EAST. NAM MORE
AGGRESSIVE SLOWER/FURTHER NORTH...WITH GFS WEAKER/FURTHER SOUTH/
FASTER. WITH LITTLE WAY TO DETERMINE WHICH IS THE MORE CORRECT
SOLUTION AT THIS TIME...CONTINUED SMALL SHRA/ISOLD TSRA CHANCES
ACROSS MAINLY THE CENTRAL AND SOUTHERN PARTS OF THE FORECAST AREA
SUN NIGHT/MON AND ADDED A SMALL CHANCE -SHRA TO MUCH OF THE FORECAST
AREA FOR MON NIGHT. THIS ALSO BLENDS QUITE WELL WITH NEIGHBORING
GRIDS. FAVORED WARMER OF GUIDANCE LOWS TONIGHT WITH THE STATUS
BLANKET EXPECTED. WITH A DRIER FORECAST SAT...FAVORED WARMER OF
GUIDANCE HIGHS. LEANED TOWARD WARMER OF GUIDANCE LOWS SAT NIGHT WITH
AGAIN A STRATUS DECK EXPECTED. IF CLOUDS CLEAR ACROSS THE NORTH...
MAY YET NEED TO MENTION PATCHY FROST NORTH OF HWY 29 AND TRIM LOWS A
FEW DEGREES THERE. GUIDANCE HIGHS SIMILAR AND LOOK QUITE REASONABLE
FOR SUN. WITH SOME CLOUDS OR INCREASING CLOUDS EXPECTED SUN NIGHT...
FAVORED WARMER OF GUIDANCE LOWS. WITH PLENTY OF CLOUDS EXPECTED MON
AND THE COOL HIGH STILL IN PLACE...TRENDED HIGHS DOWN TOWARD GFS
MEX/ENSEMBLE AND HPC GUIDANCE. SAME GUIDANCE FOR LOWS MON NIGHT
LOOKS WELL TRENDED.

.LONG TERM...TUESDAY THROUGH FRIDAY

MEDIUM RANGE MODELS CONTINUE TO OFFER VARYING SOLUTIONS AS THE
PATTERN UNDERGOES A CHANGE. 08/00Z MEDIUM RANGE MODELS REASONABLY
SIMILAR TO 00Z MON...THEN DIVERGE WITH THE HANDLING OF THE TROUGH/
ENERGY MOVING ACROSS THE CENTRAL PLAINS AND MID/UPPER MS VALLEY
MON/TUE. SOME TIMING DIFFERENCES WITH THE RIDGING/TROUGHING INTO THE
REGION FOR WED-FRI AS WELL. ECMWF SHOWS THE BETTER RUN-TO-RUN
CONSISTENCY WITH ITS 07/08 00Z RUNS...WHILE GFS 07/08 00Z RUNS QUITE
DIFFERENT. GFS/DGEX STRONGER/SLOWER LIFTING THE TROUGH AND A SFC
WAVE TOWARD/ACROSS THE AREA...LINGERING RAIN CHANCES INTO TUE.
ECMWF/UKMET WEAKER/FASTER PASSING THIS SYSTEM ACROSS/SOUTH OF THE
AREA. GFS ENSEMBLES ARE AGAIN QUITE VARIABLE ALREADY BY 72HRS /00Z
MON/. THIS VARIABILITY CONTINUES TO INCREASE THRU 192HRS...WITH
OPERATIONAL GFS RUN LOOKING TO BE ONE OF THE STRONGER SOLUTIONS WITH
THE TROUGH ACROSS THE REGION IN THE MON/TUE TIME-FRAME. THERE IS
BETTER ENSEMBLE CONSENSUS FOR THE DEVELOPING LONGWAVE TROUGH OVER
THE NORTHERN/WESTERN CONUS BY THU-FRI...WHICH LENDS SOME CONFIDENCE
TO THE PATTERN CHANGE AND CHANCE OF SHRA/TSRA WITH AN APPROACHING/
PASSING TROUGH/FRONT LATE IN THE WEEK. WITH FORECAST CONFIDENCE
STILL QUITE LOW...DID NOT FAVOR ANY ONE MODEL SOLUTION AND TRENDED
TOWARD A MODEL/ENSEMBLE CONSENSUS IN THE DAY 4-7 PERIOD. HIGH
PRESSURE SHOULD BE THE DOMINANT WEATHER FEATURE FOR TUE-THU WITH
SHORTWAVE RIDGING ALOFT. GFS WITH ITS POOR RUN-TO-RUN CONSISTENCY OF
LATE LOOK TOO FAST WITH THE NEXT TROUGH/FRONT FOR LATE IN THE WEEK.
08/12Z GFS TRENDED SLOWER WITH THE THU/FRI TROUGH...MORE IN LINE
WITH 08/00Z ECMWF...THUS LIMITED SMALL SHRA/TSRA CHANCE TO FRI. GFS
MEX/ENSEMBLE AND HPC TEMP GUIDANCE ALL QUITE SIMILAR AND LOOK TO BE
IN THE BALLPARK. TRENDED MAXES/MINS A DEGREE OR TWO EITHER SIDE OF
THE GUIDANCE AVERAGES TO BLEND WITH NEIGHBORING FORECAST GRIDS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RRS
Hazardous weather outlook, Sep 8, 4:00 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT FRI SEP 8 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF A COLD FRONT
DROPPING SOUTHWARD THROUGH THE AREA. THERE IS A SLIGHT RISK THAT A
FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL BEING
THE MAIN THREAT. THE PRIME SEVERE THREAT WILL BE FROM NOON THROUGH
6 PM.

THE COLD FRONT WILL CONTINUE TO SAG SOUTHWARD INTO ILLINOIS AND IOWA
TONIGHT. MEANWHILE...AN UPPER LEVEL DISTURBANCE WILL RIPPLE EASTWARD
ALONG THE STALLED FRONTAL BOUNDARY...PRODUCING AN ISOLATED
THUNDERSTORM OR TWO. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL REMAIN NEARLY STATIONARY THROUGH THE WEEKEND.
WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE ALONG THE
FRONTAL BOUNDARY...PRODUCING A FEW THUNDERSTORMS. MOST
THUNDERSTORM ACTIVITY SHOULD REMAINED CONFINED SOUTH OF INTERSTATE
90. ATMOSPHERIC PARAMETERS INDICATE THAT THESE STORMS WILL
REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ANY HAIL REPORTS
TODAY WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS

The radar

The La Crosse radar (KARX), 86 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winneshiek

When
September 8, 3:40 PM CST to 3:50 PM CST
Where
Winneshiek County, 2 mi NE of Ossian
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.167, -91.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534227.